Friday, February 11, 2011

Statins: I was in agony for months

As a study raises doubts about statin drugs, Robert Jackson explains why he had to stop taking them.

Statins were back in the headlines recently. Contrary to widespread claims that they are cholesterol-lowering wonder drugs that have saved thousands of lives, a review of numerous studies claims that up to three million healthy people in Britain are taking them needlessly - and that in many cases they do more harm than good. I was reminded of the mental and physical trauma I experienced when I was on those drugs.

After three months of taking statins, I had such agonising knee pain that I could hardly walk: a wheelchair beckoned. I remember hobbling along like Long John Silver and kids calling out "All right, Grandad?" in the street.

But it's not only the effect of the drugs that upset me. I saw three doctors at the time and not one warned me about their potential side-effects, nor seemed to take seriously the pain the drugs caused. Maybe they thought it was all in my head. I feel I can never trust doctors again.

Since then I've done my own research and read about the many thousands of people whose side-effects have included muscle pain, memory loss, sleep disturbance and depression. Some people never seem to have recovered from the damage. Perhaps I was lucky: I only took statins for a short period and I did eventually get better.

The problems started in the summer of 2008 when I turned 60 and had a phone call from the nurse at my GP practice asking me to come in for a check-up.

I thought I was healthy but blood tests showed I had high blood pressure and high cholesterol - it was 7.5 mmol/L, which I know is quite high [doctors prefer to see 5.2 mmol or less]. The GP said I was at risk of heart problems. I was surprised because I exercised a lot, had a good diet and I wasn't overweight; and there was no history of heart disease in my family as far as I knew. I have one brother and two sisters and none has had any serious problems.

The GP prescribed four drugs: a statin drug called simvastatin; a drug called ramipril to lower blood pressure; lowdose aspirin to thin the blood; and a diuretic (water tablet) to lower blood pressure. He didn't mention any possible side-effects.

After taking all these tablets for about three months, I started having problems. I was coming back from a ramble with friends when I got an agonising pain in my left knee - I couldn't bend it and had to hobble home. I also had a bad pain in my foot - I'd never had knee problems before, although I had had gout in my foot.

After a week of this pain, it occurred to me that it could be to do with the medication I was taking. I decided to stop the tablets, to see if the pain went away. I was a bit concerned about doing this without consulting the GP but, frankly, the pain I was in outweighed other worries.

Even after I stopped taking the statins, I still had this agonising pain in my knee, which went on for months. It was a terrible time: my job is very demanding but I could hardly walk. Getting in the car was a major operation. I flew to Spain for a holiday that Christmas but I was in too much pain to get home from the airport and had to stay with friends nearby.

Thankfully the pain eventually disappeared. I told my GP what had happened, but he advised me to go back on all the medication. There was no reference to possible side-effects from the statin. I agreed to take one drug - the ramipril - but not four; in that way I thought I could find out which one might be causing the problem.

Shortly after this I changed GPs because I moved house. After another blood test, the new doctor told me that my cholesterol was still high and that I should go back on the statins. I told him about the knee pain and asked if the statins could be responsible. He dismissed the idea, so I agreed to go back on simvastatin. I starting taking it the day after seeing him. That same night, I woke up in agony. It was the same pain, in the left knee, as well as in the foot. This convinced me it was caused by the simvastatin and I stopped taking it. I know people might say it was psychosomatic but I'm just not that kind of person. This time, the pain disappeared after about a week.

By this time I'd read up a lot more about statins and the problems they can cause; at my tennis club I heard about three people suffering similar problems with mobility. I knew the drugs could cause muscle damage and inflammation; but this second doctor had just dismissed the idea out of hand.

I booked a second appointment at the same practice, but with another doctor. When I told her what had happened, she just shrugged and told me that statins had saved a lot of lives. The worst thing was that she seemed to make light of what I'd experienced. I also told her about what I'd read and heard and she dismissed it. It was almost like saying she didn't believe me. I was dumbfounded. I decided I wouldn't touch the drugs again.

So now I don't take statins. I don't worry too much about my cholesterol. From my research, it's clear that some doctors think we've become obsessed with cholesterol and that it's a myth that high cholesterol always puts you at risk of heart disease. Cholesterol is only one factor: smoking and obesity are also important.

My lifestyle isn't bad. I'm probably a bit overweight but I don't smoke and I only drink moderately. I have a reasonably healthy diet and I'm very active - I play tennis and go on walks because I enjoy them, not to reduce my cholesterol. I did try using one of these cholesterol lowering yogurts but it tasted disgusting and was also expensive. I still take the ramipril for my blood pressure and that doesn't seem to give me any problems.

One thing is for sure: I will never take statins again. Even if it means I die earlier. There is no way I'm going through that pain again.

SOURCE: Telegraph